Email
Password
Remember meForgot password?
    Log in with Twitter

article imageCough Syrup believed to have resulted in 33 deaths

By Greta McClain     Dec 31, 2012 in Health
Gujranwala - Officials in Pakistan are investigating the cause of death of thirty-thee people, with initial indications pointing to cough syrup.
ABC News is reporting that all 33 people who have died over the course of the last three days had taken cough syrup. Another 54 people who had also ingested the cough syrup have required medical treatment in various hospitals. All of the deaths occurred in the eastern city of Gujranwala according to Abdul Jabbar Shaheen, a Pakistani government official.
According to a New York Times report, lab tests of the victim’s stomach contents shows the presence of dextromethorphan, a synthetic morphine derivative commonly used in cough syrup. Shahee told the Associated Press that officials believe the victims had ingested a large amount of the cough syrup in an effort to "get high".
The Consumer Healthcare Products Association says when taken in high does, Dextromethorphan can cause sensory “plateaus”. Those "plateaus" can range from mild distortions of a person’s surroundings, to visual hallucinations, “out of-body” dissociative sensations, and loss of motor control. Drugs.com also reports that Dextromethorphan has been known to cause hallucinations.
Although the deaths are not linked to a specific brand of cough syrup, Pakistani officials have temporarily closed a Lahore-based pharmaceutical company once it was learned that several of those who have experienced adverse effects had used a cough syrup produced by the company.
This is the second incident involving cough syrup in a little over a month. Digital Journal reported that 13 residents of Lahore, Pakistan died after consuming cough syrup sold under the brand name Tyno.
Officials are still investigating the deaths and additional lab reports are pending.
More about cough syrup, Pakistan, Deaths, Overdose
More news from
Latest News
Top News